Hail, Jefferson
- When
- May 19, 2:55 PM CST
- Where
- Jefferson County, 0.58 mi WNW of Dittmer
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 38.334, -90.689
During the early afternoon of Thursday, May 19, 2022, a complex of thunderstorms expanded and intensified over sections of south-central Missouri. Thunderstorms quickly became strong to severe as the complex tracked east-northeast, impacting east-central Missouri, southeast Missouri, west-central Illinois and southwest Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
During the early afternoon of Thursday, May 19, 2022, a complex of thunderstorms expanded and intensified over sections of south-central Missouri. Thunderstorms quickly became strong to severe as the complex tracked east-northeast, impacting east-central Missouri, southeast Missouri, west-central Illinois and southwest Illinois. Numerous thunderstorms embedded within the broad complex exhibited signs of rotation, resulting in nine confirmed tornadoes. Of the nine tornadoes, six tornadoes occurred in Missouri and three occurred in Illinois. In Missouri, five of the six tornadoes were rated EF-0 and one tornado was rated EF-1. In Illinois, two tornadoes were rated EF-0, while the third was rated EF-1. In addition to the nine tornadoes, several locations were impacted by straight-line wind damage. The greatest impact from straight-line winds extended west to east through sections of southeast Missouri into southwest Illinois. The most extensive straight-line wind damage was in a swath from Desloge, MO through Chester, IL. Between the tornadoes and straight-line winds, much of the damage was similar in nature, taking out several trees, damaging outbuildings, machine sheds, and a few grain silos. Some residential homes also suffered damage, largely due to fallen trees, large limbs and/or flying debris. No fatalities nor injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 19, 1:33 PM CST, 1 hour 22 minutes earlier.
Area Forecast Discussion National Weather Service Saint Louis MO 233 PM CDT Thu May 19 2022 .SHORT TERM... (Through Late Friday Night) Issued at 207 PM CDT Thu May 19 2022 MCV will track east across the southern portion of the forecast area early this evening. Destabilization ahead of it and locally enhanced low level and overall shear will promote the possibility of supercells with a threat for tornadoes, damaging winds, and large hail. This should exit to the east around 7PM with the remainder of the night being quiet. We remain in a humid air mass overnight, so lows will only be around 70 or so. Hot and humid conditions are expected on Friday with temperatures approaching 90 degrees. A cold front will move into the northwest part of the area during the afternoon with a shift to northwest winds and a drop in temperature expected. Although the air mass ahead of the front will be highly unstable, a strong capping inversion will make it very difficult to trigger any thunderstorms along the front Friday afternoon and evening. Friday evening and overnight, though, there may be a zone of shower and thunderstorm activity along and behind the front as the surface front undercuts the warm, moist air mass. Storms in this environment will be elevated and primarily be a threat for hail and heavy rainfall. Overall coverage should increase toward Saturday morning as a shortwave trough tracks through the southwest flow aloft. Kimble .LONG TERM... (Saturday through Next Thursday) Issued at 207 PM CDT Thu May 19 2022 The front makes a slow push southeast through the area on Saturday, with the southeast part of our forecast area remaining in the warm and humid air, reaching 80+ degrees again. Further to the north, though, clouds, rain, and cooler air will keep temperatures in the 60s. It's possible that depending on the slowness of the progression of the surface front and how quickly the warm nose aloft erodes, we could see surface based thunderstorms develop ahead of the front on Saturday in the southern part of the area. If this occurs, they instability and shear available will be supportive of strong to severe storms. Again this threat would be pretty conditional on all the right ingredients lining up. At any rate most of the area should see rainfall on Saturday into Saturday night as the next wave moves through and gives the front one final shove to the southeast. For Sunday we will be entirely post frontal, and despite the return of sunshine as the day goes on we will only warm into the 60s. Much drier air will also be in place, bringing a break from the early season humidity. Expect a gradual warm up Monday into Tuesday as high pressure shifts east and a return flow brings warmer and more humid air back into the area. The next trough sets up in the Plains on Tuesday and will bring our next chance of rainfall. It's unclear whether we'll get enough instability for strong to severe storms, but it's always something to watch this time of year. Models diverge in the long range on how to handle the trough in the Plains. The GFS continues to show the trough cutting off over the Southern Plains and bringing multiple days of showers and storms to the region. Meanwhile most other models keep this trough progressive and don't even really hint at a cut off scenario, transitioning us to a dry northwest flow aloft rather quickly. The GFS solution may be influenced by a good deal of convection generated as the trough is digging into Texas Tuesday evening which in turn leads to a deeper trough and a more likely cut off scenario. Generally see this as less likely and have allowed the NBM to drive the forecast in this time range. Kimble && .AVIATION... (For the 12z TAFs through 12z Friday Morning) Issued at 230 PM CDT Thu May 19 2022 Primary focus of the TAF is on timing of thunderstorm activity this evening. Uncertainty exists as to how far north it will develop and whether it will impact the St Louis area terminals. If it does so, it is likely between 21 and 00Z. After this, we expect light winds and VFR conditions overnight. Flow becomes mostly southerly on Friday with VFR continuing. Kimble && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 244 PM CDT Thu May 19 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-201945- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 244 PM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are expected across southeast Missouri and southwest Illinois this afternoon. Large hail, damaging winds, and tornadoes are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorm chances return to the northern part of the area Friday night, with this threat shifting slowly southward through the day Saturday. The stronger storms could contain large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through this afternoon. Kimble
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
214 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND DMG 3 NE PACIFIC 38.51N 90.72W
05/19/2022 ST. LOUIS MO FIRE DEPT/RESCUE
REPORT OF A TREE DOWN ON MODEL REALTY RD.
&&
LSJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
236 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 AM TSTM WND DMG 1 WSW CLARKSON VALLEY 38.62N 90.62W
05/19/2022 ST. LOUIS MO PUBLIC
PHOTO ON SOCIAL MEDIA SHOWS A TREE DOWN
ACROSS STRECKER RD.
&&
AEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM HAIL 6 SW STEELVILLE 37.90N 91.42W
05/19/2022 E0.75 INCH CRAWFORD MO TRAINED SPOTTER
PENNY SIZED HAIL REPORTED 6SW OF STEELVILLE.
&&
LSJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
309 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL CUBA 38.07N 91.40W
05/19/2022 E0.88 INCH CRAWFORD MO EMERGENCY MNGR
PEA TO NICKEL SIZED HAIL.
&&
JPGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
347 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST STEELVILLE 37.97N 91.36W
05/19/2022 M44 MPH CRAWFORD MO MESONET
MISSOURI MESONET.
&&
JPGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
355 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST CUBA 38.06N 91.40W
05/19/2022 M54 MPH CRAWFORD MO EMERGENCY MNGR
&&
JPGThe St Louis radar (KLSX), 41 km away, was scanning. The volume nearest the first event began at 20:55 UTC.
9 thunderstorm wind, 6 tornado, 1 hail. Local standard time, as filed.
Thunderstorm winds uprooted a large tree.
A tornado touched down around 4:16 PM along Anaconda Road approximately 2 miles southwest of St. Clair, MO in Franklin County. The tornado produced tree damage along its path as it headed north-northwest. It dissipated around 4:18 PM just south of Route WW. Overall, the tornado was rated EF0 with a path length of 2.53 miles and a max path width of 50 yards. No deaths or injuries were reported.
Thunderstorm winds blew a large tree down onto a house causing moderate roof damage.
Thunderstorm winds blew over a power pole as well as numerous tree limbs near Highway 185 just south of Beaufort.
A brief tornado occurred south of Leslie, MO in Franklin County. The tornado moved north-northwest through wooded areas producing tree damage. Maximum estimated wind speed was 100 mph. Overall, the tornado was rated EF1 with a path length of 1.27 miles and a max path width of 100 yards. No deaths or injuries were reported.
Thunderstorm winds blew down several power lines near the intersection of U.S. Highway 50 and Route AJ.
Widespread wind damage occurred across St. Francois County. In Iron Mountain, a large tree was snapped. On Highway M, about a mile southwest of Frankclay, a large was blown over onto the highway. In Park Hills and Bonne Terre, large trees were blown over onto houses causing moderate roof damage. Otherwise, numerous tree limbs as well as several large trees and power poles were blown down in Farmington, Desloge and Leadwood. No injuries were reported.
A brief tornado occurred east of Eureka, MO in St. Louis County. The tornado formed near the entrance of the Bussen Quarry Antire Plant and moved northward, dissipating as it crossed I-44. Maximum estimated wind speed was 70 mph. Overall, the tornado was rated EF0 with a path length of 0.14 miles and a max path width of 20 yards. No deaths or injuries were reported.
A weak tornado formed off of East Jefferson Avenue in Kirkwood and began moving north/northeastward through the Glendale neighborhood. Here, it produced tree damage, with a tree falling on a house, causing damage to the house. The tornado continued northward, crossing Manchester Road near Bennett Avenue while producing more tree damage. The tornado crossed through Old Warson Country Club and then dissipated as it crossed Litzsinger Road. Overall, the tornado was rated EF0 with a path length of 3.01 miles and a max path width of 75 yards. No deaths or injuries were reported.
Thunderstorm winds blew down several large tree limbs around the intersection of La Bonne Parkway and La Marite Drive.
A brief and weak tornado touched down in St. Louis County near the city of Frontenac and moved north for just over a mile. The touchdown occurred 0.4 miles southwest of Frontenac and the tornado lifted 1 mile north of Frontenac. Damage caused by the tornado mainly consisted of downed trees and snapped limbs. Overall, the tornado was rated EF0 with a path length of 1.32 miles and a max path width of 50 yards. No deaths or injuries were reported.
A brief tornado with estimated maximum wind speeds of 80 mph impacted portions of central St. Louis County. The tornado developed around 5:06 p.m. 1.7 miles NW of the center of Creve Coeur, near the intersection of Kram Road and Olive Boulevard. The tornado ran nearly parallel to Timber Run Drive before turning northwest at Markaire Drive and impacted areas just southwest of North High School. The tornado crossed Fee Fee Road as it moved northwest and lifted over Seven Pines Drive at approximately 5:07 p.m. Several trees were damaged, power poles were snapped and a few homes were damaged due to falling limbs. Overall, the tornado was rated EF0 with a path length of 0.79 miles and a max path width of 50 yards. No deaths or injuries were reported.
A swath of wind damage was reported across Olivette and University City. Numerous reports of large tree limbs blown down as well as several large trees. One tree fell onto a house in Olivette causing moderate roof damage.
Thunderstorm winds uprooted a large tree in Endicott Park. Also, several large tree limbs were blown down in Bel-Ridge.
Thunderstorm winds blew down several trees onto Highway Z just southwest of St. Mary. In St. Mary, a tree fell onto an unoccupied car, causing major damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2022Every state in 2022This day in weather historyThe tornado archive for Missouri, 2022Warnings in Missouri, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024235, 1024237, 1024251, 1024306, 1024312, 1024252, 1024316, 1027989, 1024255, 1024256, 1028001, 1024261, 1024266, 1028012, 1028016, 1028046.